Constructive Approximation

, Volume 45, Issue 3, pp 345–390 | Cite as

Infinite-Dimensional \(\ell ^1\) Minimization and Function Approximation from Pointwise Data

  • Ben AdcockEmail author


We consider the problem of approximating a smooth function from finitely many pointwise samples using \(\ell ^1\) minimization techniques. In the first part of this paper, we introduce an infinite-dimensional approach to this problem. Three advantages of this approach are as follows. First, it provides interpolatory approximations in the absence of noise. Second, it does not require a priori bounds on the expansion tail in order to be implemented. In particular, the truncation strategy we introduce as part of this framework is independent of the function being approximated, provided the function has sufficient regularity. Third, it allows one to explain the key role weights play in the minimization, namely, that of regularizing the problem and removing aliasing phenomena. In the second part of this paper, we present a worst-case error analysis for this approach. We provide a general recipe for analyzing this technique for arbitrary deterministic sets of points. Finally, we use this tool to show that weighted \(\ell ^1\) minimization with Jacobi polynomials leads to an optimal method for approximating smooth, one-dimensional functions from scattered data.


Function approximation \(\ell ^1\) minimization Scattered data Polynomials 

Mathematics Subject Classification

41A25 41A05 41A10 



The work was supported by the Alfred P. Sloan Foundation and the Natural Sciences and Engineering Research Council of Canada through grant 611675. A preliminary version of this work was presented during the Research Cluster on “Computational Challenges in Sparse and Redundant Representations” at ICERM in November 2014. The author would like to thank the participants for the useful feedback received during the program. He would also like to thank Alireza Doostan, Anders Hansen, Rodrigo Platte, Aditya Viswanathan, Rachel Ward, and Dongbin Xiu.


  1. 1.
    Adcock, B.: Infinite-dimensional compressed sensing and function interpolation. arXiv:1509.06073 (2015)
  2. 2.
    Adcock, B., Hansen, A.C.: A generalized sampling theorem for stable reconstructions in arbitrary bases. J. Fourier Anal. Appl. 18(4), 685–716 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Adcock, B., Hansen, A.C.: Generalized sampling and infinite-dimensional compressed sensing. Found. Comput. Math. 16(5), 1263–1323 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Adcock, B., Hansen, A.C., Poon, C.: Beyond consistent reconstructions: optimality and sharp bounds for generalized sampling, and application to the uniform resampling problem. SIAM J. Math. Anal. 45(5), 3114–3131 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Adcock, B., Hansen, A.C., Roman, B., Teschke, G.: Generalized sampling: stable reconstructions, inverse problems and compressed sensing over the continuum. Adv. Imaging Electron Phys. 182, 187–279 (2014)CrossRefGoogle Scholar
  6. 6.
    Adcock, B., Huybrechs, D., Martín-Vaquero, J.: On the numerical stability of Fourier extensions. Found. Comput. Math. 14(4), 635–687 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Adcock, B., Platte, R.: A mapped polynomial method for high-accuracy approximations on arbitrary grids. SIAM J. Numer. Anal. 54(4), 2256–2281 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Adcock, B., Platte, R., Shadrin, A.: Optimal sampling rates for approximating analytic functions from pointwise samples. arXiv:1610.04769 (2016)
  9. 9.
    Boyd, J.P., Ong, J.R.: Exponentially-convergent strategies for defeating the Runge phenomenon for the approximation of non-periodic functions. I. Single-interval schemes. Commun. Comput. Phys. 5(2–4), 484–497 (2009)MathSciNetGoogle Scholar
  10. 10.
    Canuto, C., Hussaini, M.Y., Quarteroni, A., Zang, T.A.: Spectral Methods: Fundamentals in Single Domains. Springer, New York (2006)zbMATHGoogle Scholar
  11. 11.
    Chandrasekaran, S., Jayaraman, K.R., Mhaskar, H.: Minimum Sobolev norm interpolation with trigonometric polynomials on the torus. J. Comput. Phys. 249, 96–112 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chandrasekaran, S., Mhaskar, H.: A minimum Sobolev norm technique for the numerical discretization of PDEs. J. Comput. Phys. 299, 649–666 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chkifa, A., Dexter, N., Tran, H., Webster, C.: Polynomial approximation via compressed sensing of high-dimensional functions on lower sets. Technical Report ORNL/TM-2015/497, Oak Ridge National Laboratory (2015)Google Scholar
  14. 14.
    Cohen, A., Davenport, M.A., Leviatan, D.: On the stability and accuracy of least squares approximations. Found. Comput. Math. 13, 819–834 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Cohen, A., DeVore, R.A., Schwab, C.: Convergence rates of best \(N\)-term Galerkin approximations for a class of elliptic sPDEs. Found. Comput. Math. 10, 615–646 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Cohen, A., DeVore, R.A., Schwab, C.: Analytic regularity and polynomial approximation of parametric and stochastic elliptic PDE’s. Anal. Appl. 9, 11–47 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Demanet, L., Townsend, A.: Stable extrapolation of analytic functions. arXiv:1605.09601 (2016)
  18. 18.
    Doostan, A., Owhadi, H.: A non-adapted sparse approximation of PDEs with stochastic inputs. J. Comput. Phys. 230(8), 3015–3034 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Foucart, S., Rauhut, H.: A Mathematical Introduction to Compressive Sensing. Birkhauser, Basel (2013)CrossRefzbMATHGoogle Scholar
  20. 20.
    Hampton, J., Doostan, A.: Compressive sampling of polynomial chaos expansions: convergence analysis and sampling strategies. arXiv:1408.4157 (2014)
  21. 21.
    Le Maître, O.P., Knio, O.M.: Spectral Methods for Uncertainty Quantification. Springer, New York (2010)CrossRefzbMATHGoogle Scholar
  22. 22.
    Mathelin, L., Gallivan, K.A.: A compressed sensing approach for partial differential equations with random input data. Commun. Comput. Phys. 12(4), 919–954 (2012)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Migliorati, G., Nobile, F.: Analysis of discrete least squares on multivariate polynomial spaces with evaluations in low-discrepancy point sets analysis of discrete least squares on multivariate polynomial spaces with evaluations in low-discrepancy point sets. Preprint (2014)Google Scholar
  24. 24.
    Migliorati, G., Nobile, F., von Schwerin, E., Tempone, R.: Analysis of the discrete \(L^2\) projection on polynomial spaces with random evaluations. Found. Comput. Math. 14, 419–456 (2014)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Peng, J., Hampton, J., Doostan, A.: A weighted \(\ell _1\)-minimization approach for sparse polynomial chaos expansions. J. Comput. Phys. 267, 92–111 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Platte, R., Trefethen, L.N., Kuijlaars, A.: Impossibility of fast stable approximation of analytic functions from equispaced samples. SIAM Rev. 53(2), 308–318 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Poon, C.: A stable and consistent approach to generalized sampling. Preprint (2013)Google Scholar
  28. 28.
    Rauhut, H., Ward, R.: Sparse recovery for spherical harmonic expansions. In: Proceedings of the 9th International Conference on Sampling Theory and Applications (2011)Google Scholar
  29. 29.
    Rauhut, H., Ward, R.: Sparse Legendre expansions via l1-minimization. J. Approx. Theory 164(5), 517–533 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Rauhut, H., Ward, R.: Interpolation via weighted \(\ell _1\) minimization. arXiv:1308.0759 (2013)
  31. 31.
    Szegö, G.: Orthogonal Polynomials. American Mathematical Society, Providence, RI (1975)zbMATHGoogle Scholar
  32. 32.
    Wendland, H.: Scattered Data Approximation. Cambridge University Press, Cambridge (2004)CrossRefzbMATHGoogle Scholar
  33. 33.
    Xiu, D., Karniadakis, G.E.: The Wiener–Askey polynomial chaos for stochastic differential equations. SIAM J. Sci. Comput. 24(2), 619–644 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Yan, L., Guo, L., Xiu, D.: Stochastic collocation algorithms using \(\ell _1\)-minimization. Int. J. Uncertain. Quantif. 2(3), 279–293 (2012)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Yang, X., Karniadakis, G.E.: Reweighted \(\ell _1\) minimization method for stochastic elliptic differential equations. J. Comput. Phys. 248, 87–108 (2013)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Department of MathematicsSimon Fraser UniversityBurnabyCanada

Personalised recommendations